Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Las Vegas, NV

July 24, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 1998, 3:21 PM PDT for Clark County, Nevada. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1998, 3:21 PM PDT (22:21 UTC)
Expired
Jul 24, 1998, 5:20 PM PDT
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 242222
FFWLAS
NVC003-250020-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI JUL 24 1998


*  FLASH FLOOD WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 520 PM PDT

*  SOME LOCATIONS AFFECTED
   HENDERSON, BOULDER CITY, SOUTH LAS VEGAS

*  AN AUTOMATED RAIN GAGE NEAR SLOAN HAS REPORTED NEARLY A
   HALF INCH OF RAIN DURING THE PAST 30 MINUTES. THIS STORM
   WILL BE MOVING NORTHEAST INTO THE SOUTH LAS VEGAS AND
   HENDERSON AREA DURING THE NEXT TWO HOURS.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKL\Y. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:00 PM PDT, 21 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM PDT, 21 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI JUL 24 1998

SYNOPSIS...MONSOONAL MOISTURE THAT HAS BEEN ACROSS THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN WILL GRADUALLY DIMINISH OVER THE WEEKEND.
THIS WILL RESULT IN A DECREASING THREAT OF THUNDERSTORMS AND A SLIGHT
WARMING TREND.

DISCUSSION...THUNDERSTORMS DEVELOPING ON SCHEDULE MAINLY N OF TPH-
LAS-IGM LINE. CELLS BECOMING MOST NUMEROUS ACROSS ESMERALDA...NRN NYE
AND NRN LINCOLN COUNTY IN ADVANCE OF SHORTWAVE SEEN ON WATER VAPOR
IMAGERY MOVING N NEAR CA/NV BORDER. THIS AREA LIKELY HAS THE BEST
CHANCE FOR ORGANIZED THUNDERSTORMS AND WITH OUTFLOW BOUNDARY
INTERACTION WILL LIKELY SEE ADDITIONAL STORMS FIRE TO THE S. WILL
CONTINUE FLASH FLOOD WATCH ZONES 13/14/15. ISOLATED THUNDERSTORMS
VICINITY CLARK CO NV DEVELOPING BOTH OVER THE MOUNTAINS AND ON VALLEY
CONVERGENCE ZONE NOTED IN ALERT GAGE WIND DATA (SEE LAS WEB SITE FOR
DOCUMENTATION). STORMS TO MOVE THROUGH PARTS OF LAS VALLEY AS THEY
CONTINUE TO DEVELOP AND MOVE NE.  ELSEWHERE...DRY TONGUE BEHIND
SHORTWAVE EVIDENT OVER SRN CA AND SW AZ WITH SUBSIDENCE HELPING TO
CAP AND/OR STABILIZE ATMOSPHERE.

IN GENERAL USING A BLEND OF MODELS FOR FORECAST WITH MID/UPPER LEVEL
RIDGE OVER NW MEXICO HANDLED VERY DIFFERENTLY DEPENDING ON THE MODEL.
AVN/NGM BUILD CENTER OF HIGH INTO NRN BAJA/SRN CA PRODUCING A DEEP NW
FLOW ALOFT. BOTH MODELS ALSO QUICKLY DRY OUT ATMOSPHERE AS A RESULT.
PREFER SLOWER MORE MODEST DRYING ON ETA AS LOW LEVEL MOISTURE NOT
LIKELY TO BE SCOURED OUT. GENERALLY FORECASTING A CONTINUED
DECREASING TREND IN THUNDERSTORMS WITH HIGHEST CHANCES ACROSS SOUTH
CENTRAL NV ZONES AS DEEPER MOISTURE REMAINS IN PLACE.  WITH SLOW
DRYING TEMPERATURES WILL REBOUND BUT AGAIN NOT AS QUICKLY AS NGM/AVN
MOS GUIDANCE SUGGESTS. FOR SRN NV EXTENDED...CONTINUING A LOW END
MONSOON FORECAST WITH SLIGHT CHANCE AFT/EVE THUNDERSTORMS OVER
MOUNTAINS.  MRF NOTORIOUS FOR MISSING SW MONSOON MOISTURE AND
POSITION OF UPPER HIGH WOULD LEAVE THE DOOR OPEN FOR POSSIBLE
MOISTURE SURGES. LAS 2100. NEMETH

In the hours before

Special weather statement, Jul 24, 10:45 AM PDT, 4 hours 36 minutes before
AZZ001>003-036-CAZ026>029-NVZ016>022-242245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 AM PDT (1045 AM MST) FRI JUL 24 1998

...ISOLATED THUNDERSTORMS EXPECTED ACROSS THE MOJAVE DESERT
TODAY....

MOISTURE HAS BEGUN TO DECREASE ACROSS THE MOJAVE DESERT SINCE
THURSDAY...REDUCING THE THREAT OF SCATTERED THUNDERSTORMS.
HOWEVER...ENOUGH MOISTURE REMAINS IN PLACE SO THAT ISOLATED SHOWERS
AND THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND EVENING.
ANY THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN AND STRONG WIND GUSTS.

BECAUSE THE THUNDERSTORMS ARE EXPECTED TO BE ISOLATED IN COVERAGE...A
FLASH FLOOD WATCH HAS NOT BEEN ISSUED FOR THE AREA.  THIS DOES NOT
MEAN THAT INDIVIDUAL STORMS WILL NOT PRODUCE HEAVY RAIN. RATHER...
THE POTENTIAL FOR WIDESPREAD FLASH FLOODING OVER THE GENERAL AREA IS
NOT AS HIGH AS THE PAST SEVERAL DAYS.

REMAIN ALERT FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...
ESPECIALLY IF YOU WILL BE CAMPING OR HIKING IN THE MOUNTAINS AND
CANYONS.

NEMETH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:14 PM PDTFlash Flood WarningVEFEsmeralda116 min
Jul 23, 11:22 PM PDTFlash Flood WarningVEFClark2 hr
Jul 24, 2:52 AM PDTFlash Flood WarningVEFClark118 min
Jul 24, 4:49 AM PDTFlash Flood WarningVEFClark2 hr
Jul 24, 3:15 PM PDTSevere Thunderstorm WarningVEFClark60 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.